Humalog to Novalog
Hi everyone! I was diagnosed with Type 1 less than a year ago and started off using Lantus and Humalog. I decided to go back onto my mom’s insurance this year and was switched to Novalog (and still on Lantus). I wrongly assumed that the two were completely interchangeable and that I could go about using them the same way. I’ve only been taking Novalog for about 2 weeks and I’m still trying to adjust.
One thing that has me particularly frustrated is that my blood sugars have been running pretty high at night while I’m asleep, even though I stop eating hours before bed and they seem to be in a good range when I first go to sleep. My Dexcom has been alerting me about 2am with sugars over 200. Last night I woke up at 2am, took 3 units of Novalog, and went back to sleep. When I woke up this morning it was 200 still, so I took 2 more units and went to the gym. I haven’t had anything to eat since last night and even with exercise and 5 units of Novalog in between, my blood sugar is still at 190. I am going to take a larger dose with breakfast soon but I was just curious if anyone can explain this to me. Is this normal? I’ve increased my Lantus by a few units hoping that would help but it hasn’t seemed to make a difference. I plan on speaking to my Endocrinologist at my next visit but would still like to hear if anyone has had a similar experience switching from one insulin to another. This is my first post and I still have a lot to learn about diabetes. I apologize if this has already been discussed and I missed it!
Thank you in advance!
@type1vegan, hi Steph,
is it normal? yea, I guess, being that there isn’t anything perfectly normal with diabetes..
here’s how it works with me: if I switch, and it changes, and I switch back, and it changes back…. then it was the thing I switched – For Sure. Everything else is just coincidence.
the way fast acting is supposed to work is – take your bs, calc and do your meal shot (and eat), take your bs 2 hours later. if the second sugar is about 50 mg/dl higher than the first, you took enough fast acting, higher means not enough, lower means too much. (this goes out the window if you ate pizza) fast acting can hang out for up to 6 hours but generally is done working in 4-5.
if you are not eating and your blood sugar is going up at night, then it (probably) doesn’t have anything to do with your meal shot and it may have more to do with your basal shot (the lantus), or one or more of the following: stress levels, hormonal changes, changes in exercise, a cold, or how much politics you are watching on TV (that last one is a joke).
if I had to guess, I would say maybe your body doesn’t absorb Novo exactly the same way, …but your insulin requirements can also be changing. if you only take 1 shot of lantus, it may be a consideration to split the shot. have the chat with your endo. there is a good reference called “Think like a pancreas” full of good stuff if you like to read. good luck please let us know how you are doing!